Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


PEP and Sudden Lactic Acidosis?
Aug 6, 2004

I've been on PEP with Combivir for exactly 14 days now.

It's generally been agreeing with me every day; no side effects at all except for feeling a little more tired than usual.

However, today, when taking my first dose getting up in the morning, I did something different.. I took it without food -- I normally eat when taking it or minutes after.

After about 1/2 hour, I felt horribly tired and had a stomach ache. I think my breathing and heart rate might have been a bit distressed, but I'm not sure if that was just due to anxiety. I called in and went to sleep, woke up later feeling better..

My concern is of lactic acidosis. I'm a bit overweight, and I know that contributes to the risk. I'm thinking that the issue of taking the combivir without food on an empty stomach when just waking up might have had something to do with it, but I'm not so sure.

I feel much better now, 8 hours later, after eating.. but a bit bloated; not sure if that's just because I rushed to eat.

Would something like this show up that quick, and is it safe to take my other dose tonight and see if I handle it OK -- or should I head right into an urgent care doc? I can't get an appointment with my primary care doc for several days.

Is Lactic Acidosis something that comes on suddenly and must be dealt with immediately? Or is the fact that I will be done with PEP in 14 days mean if I have no more symptoms, I can continue?

Response from Dr. Henry

It was be extra-ordinarily rare for serious lactic acidosis to develop after 2 weeks of Combivir-I have never seen that happen so I would consider other explanations. I would get a chemistry panet and a brief clinical examinations to make sure it is safe to continue the PEP planned 28 days. KH



Previous
Blisters
Next
Gynecomastia and Testosterone

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement